Thunderstorm Wind, Franklin
- When
- August 20, 3:05 PM CST
- Where
- Franklin County, Franklin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -98.950
A couple of areas of severe thunderstorms pounded south central Nebraska during the late afternoon and early evening hours. One area was south and southeast of Hastings, around Superior, Red Cloud, Geneva and Hebron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A couple of areas of severe thunderstorms pounded south central Nebraska during the late afternoon and early evening hours. One area was south and southeast of Hastings, around Superior, Red Cloud, Geneva and Hebron. In those areas, winds in excess of 60 mph rattled windows, downed power poles/lines and some large tree limbs. Further north, primarily across Merrick, Nance and Polk counties, a marriage of high winds and hail took a toll on crops and some structures in the area. Baseball sized hail damaged vehicles in Central City and resulted in some minor siding and window damage to structures northwest of town. In Polk County, tree limbs in excess of 6 inches in diameter were snapped and golf ball size hail was reported. Corn and soybean fields in the three county area were battered by the hail and wind, with the soybeans susceptible to yield loss due to steam breakage and loss of bean pods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 2:36 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT MON AUG 20 2007 .SHORT TERM...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE THE PRIMARY FORECAST CONCERN. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION WITH SFC BASED CAPE VALUES OF OVER 7000 J/KG ACROSS PORTIONS OF OUR CWA. DEEP LAYER SHEAR IS ALSO MORE IMPRESSIVE TODAY WITH 0 TO 6KM SHEAR VALUES OF OVER 40 KTS THANKS TO A SHORT WAVE THAT IS TRACKING ACROSS THE STATE. A SFC BOUNDARY IS ALSO FIGURING INTO THE EQUATION AND IS RUNNING FROM NORTHEAST TO SOUTHWEST RIGHT ACROSS THE CENTER OF OUR CWA. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY FIRING ALONG THIS BOUNDARY AND CAN BE EXPECTED TO EXPAND IN COVERAGE AND INTENSITY THIS EVENING WHILE SLIDING TOWARDS THE SOUTHEAST. THEREFORE...THE GREATEST THREAT OF SEVERE WEATHER WILL BE FOCUSED ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR CWA. THERE IS ENOUGH SHEAR AND INSTABILITY ESPECIALLY ACROSS EASTERN NEBRASKA ZONES TO MAKE ISOLATED TORNADOES A POSSIBILITY ALONG WITH THE THE USUAL LARGE HAIL AND HIGH WIND THREATS. MOST THUNDERSTORMS THIS EVENING SHOULD SLIDE OUT OF OUR CWA BY MIDNIGHT. THERE COULD STILL BE AN ISOLATED THUNDERSTORM DURING THE EARLY MORNING HOURS DUE TO THE LOW LEVEL JET. SFC BOUNDARY WILL REMAIN ACROSS PORTIONS OF OUR CWA TOMORROW AND WILL LIKELY INTERACT WITH OLD OUTFLOW BOUNDARIES TO GIVE OUR CWA ANOTHER SHOT OF PRECIPITATION ESPECIALLY TOMORROW AFTERNOON INTO TOMORROW EVENING. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH FRIDAY AND THEN TEMPERATURES IN THE LATTER HALF OF THE PERIOD. AN ACTIVE AND FAIRLY WET PERIOD LOOKS TO BE SHAPING UP FOR THE AREA DURING THE WEDNESDAY THROUGH FRIDAY TIMEFRAME. A SURFACE FRONT STALLS ACROSS THE REGION WHILE PERIODIC SHORTWAVES EJECT OUT OF A BROAD LOW-AMPLITUDE UPPER TROUGH ACROSS THE WESTERN CONUS AND RIDE ACROSS THE CENTRAL PLAINS. THE GULF IS WIDE OPEN DURING THIS TIME...WITH SOUTHERLY SURFACE WINDS AROUND A SURFACE RIDGE CENTERED OVER THE SOUTHEAST CONUS ADVECTING MOISTURE RICH AIR NORTHWARD. DIFFICULT IF NOT IMPOSSIBLE TO NAIL DOWN SHORTWAVE TIMING AND PRECISE BOUNDARY PLACEMENT GIVEN CONVECTIVE INFLUENCES THIS FAR OUT...BUT RAIN CHANCES LOOK GOOD FOR THE AREA AS A WHOLE WEDNESDAY INTO FRIDAY...WITH WEDNESDAY NIGHT AND THURSDAY NIGHT LOOKING LIKE THE BEST PERIODS FOR WIDESPREAD PRECIPITATION. THE LLJ KICKS UP TO 40 TO 45 KTS BOTH NIGHTS WITH GOOD MOISTURE CONVERGENCE ACROSS THE CWFA. HEAVY RAINFALL IS POSSIBLE PARTICULARLY WEDNESDAY NIGHT AND THURSDAY NIGHT...WHICH COULD PRODUCE SOME FLOODING PROBLEMS. THE ATMOSPHERE ALSO STAYS SUFFICIENTLY UNSTABLE WEDNESDAY AND THURSDAY TO SUPPORT SOME STRONG OR SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. ALSO ADEQUATE DEEP LAYER SHEAR BOTH DAYS TO SUPPORT SOME STRONG TO SEVERE CONVECTION. PRECIP CHANCES CONTINUE ON FRIDAY AS THE MAIN UPPER TROUGH AXIS SLIDES ACROSS...WHICH FINALLY BEGINS TO PUSH THE STALLED SURFACE FRONT SOUTH. AS IT DOES SO...PRECIP CHANCES END FROM NORTH TO SOUTH FRIDAY NIGHT. THE FRONT PUSHES SUFFICIENTLY FAR SOUTH BY SATURDAY TO DRY THINGS OUT WHILE HEIGHTS ALOFT BUILD SLIGHTLY IN BETWEEN DEPARTING TROUGH AND NEXT SYSTEM MOVING INTO THE PAC NW. SATURDAY LOOKS LIKE A PLEASANT LATE AUGUST DAY AS BOTH THE GFS AND ECMWF SHOW H85 TEMPS IN THE MID TO UPPER TEENS BEHIND THE FRONT AND EASTERLY SURFACE WINDS...WHICH WILL SPELL COOLER CONDITIONS THAN WE/VE SEEN IN A WHILE. LOWERED TEMPS A FEW DEGREES BUT THEY STILL MAY BE A TAD HIGH. TEMPS THEN BEGIN TO REBOUND SUNDAY AND MONDAY AS THE SURFACE HIGH SHIFTS EAST AND RETURN FLOW ENSUES. NEXT SYSTEM LOOKS TO AFFECT THE AREA LATE MONDAY INTO TUESDAY AS AN UPPER LOW SLIDES EAST ACROSS SOUTHERN CANADA AND THE NORTHERN TIER STATES...SENDING A FRONT SOUTH INTO THE PLAINS. AVIATION...18Z TAF...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND WIND SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && WESELY/KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 135 PM CDT MON AUG 20 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 135 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY WILL SLIDE EAST INTO THE AREA TODAY...AND COLLIDE WITH A VERY UNSTABLE AIRMASS LATE THIS AFTERNOON. THUNDERSTORMS WILL FORM IN NORTH CENTRAL AND NORTHEAST NEBRASKA AND WORK SOUTHEAST ACROSS PARTS OF SOUTH CENTRAL NEBRASKA THROUGH THE EVENING HOURS. WIND PROFILES ARE FAVORABLE FOR ORGANIZED SEVERE STORMS...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS 60 MPH. IN ADDITION...HEAT INDEX VALUES OF 100-105 WILL BE POSSIBLE WEST OF HIGHWAY 281...WITH HEAT INDEX VALUES OF 105-110 EXPECTED ALONG AND EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON. MORE WIDESPREAD COVERAGE OF THE THUNDERSTORMS WILL BE ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA WITH MORE ISOLATED THUNDERSTORMS TO THE SOUTH AND WEST. THE MAIN TIME FRAME FOR SEVERE WEATHER POTENTIAL WILL BE BETWEEN 4 PM AND 11 PM. THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY FROM TUESDAY THROUGH THURSDAY NIGHT. THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO SEVERE...AND CAPABLE OF PRODUCING HEAVY RAIN. THE RISK FOR LOCALLY HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN FLOODING ISSUES FOR SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY FOR NEBRASKA LOCATIONS EAST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 313 PM CDT MON AUG 20 2007 NEZ086-202100- NUCKOLLS- 313 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NUCKOLLS COUNTY... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORA...OR 34 MILES SOUTHEAST OF HASTINGS... AND MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... RUSKIN BY 320 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 5 ESE PHILLIPSBURG 39.72N 99.24W
08/20/2007 E1.00 INCH PHILLIPS KS LAW ENFORCEMENT
&&
BRYANTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 SW GLADE 39.65N 99.35W
08/20/2007 E1.75 INCH PHILLIPS KS LAW ENFORCEMENT
&&
BRYANTThe Grand Island radar (KUEX), 50 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
12 hail, 9 thunderstorm wind. Local standard time, as filed.
Six inch diameter limbs down in the city park.
Winds up to 60 mph accompanied the hail.
Railroad cars blown down the track.
High winds and nickel size hail. Eight inch tree limbs broken.
Hail ranged in size from 1.75 to 2.75 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56255, 56256, 56257, 56258, 56259, 56260, 56261, 56263, 56262, 56264, 56265, 56266, 56268, 56269, 56270, 56271, 56272, 56273, 56274, 56275, 56276.